Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 191, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2004, 8:34 PM CDT for Osceola County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 8:34 PM CDT (01:34 UTC)
- Expired
- May 26, 2004, 9:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
146 WUUS53 KFSD 270134 SVRFSD IAC143-270215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 833 PM CDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OSCEOLA COUNTY IN NORTHWEST IOWA * UNTIL 915 PM CDT * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF SIBLEY TO 11 MILES WEST OF SIBLEY...OR FROM 11 MILES WEST OF WORTHINGTON TO 11 MILES EAST OF ROCK RAPIDS... MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SIBLEY AROUND 850 PM CDT OCHEYEDAN...HARRIS AROUND 915 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4350 9587 4336 9587 4334 9540 4350 9539 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:10 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 26, 4:10 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT WED MAY 26 2004 .DISCUSSION... SEVERAL PRECIPITATION CHANCES OVER THE NEXT SEVERAL DAYS ACROSS THE CWA. FOR TONIGHT...CONVECTION IS EXPECTED TO BREAK OUT BY 23Z ALONG A CONVERGENCE LINE IN CENTRAL SD. AS NOTED BY SPC...SOME HAIL IS POSSIBLE WITH CELLS...ESP NORTH OF INTERSTATE 90 DUE TO VERY COLD MID LEVELS. SOME HAIL LARGER THAN AN INCH COULD BE POSSIBLE AS SHEAR VALUES OVER 40 KTS MAY SUPPORT ROTATING CELLS THIS EVENING. OTHERWISE..TROF WILL ROLL THROUGH BY MIDNIGHT ENDING THE CHANCE FOR CONVECTION SHORTLY AFTER MIDNIGHT. THE SEVERE THREAT SHOULD END WITH HEATING BY 10 OR 11 PM. THEN A BACKDOOR FRONT WILL APPROACH SW MN TOWARD DAWN. THE BACKDOOR FRONT WILL MOVE THROUGH DURING THE MORNING. STALLING NEAR THE SRN END OF THE CWA. STRONG COLD ADVECTION AND MOSTLY CLOUDY SKIES WILL FOLLOW THE FRONT. THIS WILL RESULT IN A STRONG TEMPERATURE GRADIENT WITH NEAR 80 IN THE SOUTH CENTRAL WHILE MID 60S ARE LIKELY AROUND MARSHALL WITH NORTH TO NORTHEAST FLOW. OTHERWISE NO PRECIPITATION EXPECTED. ON THU NIGHT...SFC HIGH WILL MOVE NORTH OF THE CWA. WITH THE RIDGING IN THE EAST...WINDS WILL BECOME LIGHT ALLOWING TEMPS TO FALL INTO THE 40S IN THE NE CWA. IN THE WRN CWA...SELY FLOW WILL INCREASE AS WELL AS SKIES BECOMING PARTLY CLOUDY. THIS WILL KEEP TEMPS AROUND 60. ON FRIDAY...WINDS WILL INCREASE RAPIDLY DURING THE DAY AS THE LLJ INCREASES OVER THE CWA. THIS WILL ALSO MEAN A RAPID INCREASE IN DEW POINTS. THEN...AS CYCLOGENESIS COMMENCES IN WRN SD...A WARM FRONT SHOULD FORM AROUND I90. WHILE CONVERGENCE WILL INCREASE SO WILL MID-LEVEL TEMPS HELPING TO CAP THE ATMOSPHERE OVER THE WRN CAW. EXPECT THAT IF CONVECTION DEVELOPS IT WILL BE LATE AFTERNOON ALONG THE WARM FRONT IN THE K9V9 AND KHON AREA AND A WEAK UPPER WAVE APPROACHES. THERE IS ENOUGH SHEAR THAT IF STORMS DEVELOP THERE COULD BE AN ISOLATED SEVERE REPORT. THE CHANCE FOR TSRA WILL END DURING THE EVENING IN THE NW CWA BUT FRONT HANGS CLOSE ENOUGH TO THE NRN CWA TO WARRANT A SLIGHT CHANCE FROM BKX TO MML AREA. ON SATURDAY...THE FRONT WILL APPROACH LATE IN THE DAY. HAVE FOLLOWED THE ETA FOR THE FRONTAL PROPAGATION ON SATURDAY. WILL CONTINUE THE CHANCE FOR CONVECTION LATE. SHEAR IS NOT QUITE AS IMPRESSIVE IN THE 3-6 KM LAYER BUT STRONG LEAD WAVE SHOULD HELP IGNITE CONVECTION ALONG THE COLD FRONT DURING THE AFTERNOON. THE BEST CHANCE OF WILL BE IN THE EVENING IN THE WRN CWA...SHIFTING INTO THE NRN CWA TOWARD SUNSET. AGAIN SEVERE WEATHER WILL BE POSSIBLE...LIKELY EARLY IN THE EVENT. THEN IT COULD TRANSITION INTO HEAVY RAIN AS TRAINING IS LIKELY AHEAD OF THE FRONT. IN THE EXTENDED...FEEL THE GFS IS WAY TOO FAST IS CRASHING THE RIDGE TOO QUICKLY ON SUNDAY. THEREFORE EXPECT FROPA TO BE SUNDAY MORNING IN THE WEST AND SUNDAY EVENING IN THE ERN CWA. NW IA COULD EVEN DRY SLOT AS THE CYCLONE MOVES NORTHEAST DURING THE DAY. THE BEST CHANCE FOR PRECIPITATION LOOKS TO BE IN SW MN AHEAD OF THE COLD FRONT DURING THE AFTERNOON AND EVENING. THEN..AS FRONT MOVES TO THE EAST...EXPECT THAT PRECIPITATION WILL WRAP AROUND AS UPPER WAVE MOVES NORTHEAST AND BECOMES NEGATIVELY TILTED. THUS KEPT A CHANCE OF RAIN IN SUNDAY AND MONDAY AS WELL. WITH CLOUDS AND 850 MB TEMPS BELOW 10C...EXPECT TEMPS IN THE 60S. IF CLOUDS ARE THICKER THAN EXPECTED...TEMPS MAY NOT EVEN BREAK 60. CONVECTIVE SHOWERS MAY AGAIN OCCUR ON TUES IN THE ERN 2/3 OF THE CWA. THEN EXPECT THE UPPER LOW TO MOVE EAST ON WEDNESDAY ALLOWING MORE SEASONAL TEMPS AND PARTLY CLOUDY SKIES INTO THE AREA. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, May 26, 12:01 PM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 1201 PM CDT WED MAY 26 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1200 PM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS BY LATE THIS AFTERNOON AND EVENING ACROSS THE AREA...MAINLY ALONG AND EAST OF A LINE FROM WAGNER SOUTH DAKOTA TO HURON SOUTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD BE LARGE HAIL...UP TO THE SIZE OF A QUARTER. HOWEVER ISOLATED THUNDERSTORMS MAY ALSO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE BY THIS WEEKEND. AT THIS EARLY TIME...THE MOST SEVERE ACTIVITY APPEARS TO BE LEANING TOWARD SATURDAY NIGHT INTO SUNDAY EVENING. IN ADDITION...IT WILL LIKELY BE QUITE WINDY ACROSS THE ENTIRE AREA ON SATURDAY...WITH WINDS FROM THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 26, 7:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL HOLLAND 44.09N 96.19W
05/26/2004 0.75 INCH PIPESTONE MN LAW ENFORCEMENT
&&
HEITKAMPLocal storm report, May 26, 8:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL CURRENT LAKE 44.14N 95.94W
05/26/2004 0.75 INCH MURRAY MN PUBLIC
&&
HEITKAMPLocal storm report, May 26, 8:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 3 SW BREWSTER 43.67N 95.51W
05/26/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
HEITKAMPLocal storm report, May 26, 8:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL MARSHALL 44.45N 95.79W
05/26/2004 0.75 INCH LYON MN TRAINED SPOTTER
DIME SIZE HAIL IN WESTERN SECTIONS OF TOWN.
0810 PM HAIL 3 E STEEN 43.51N 96.20W
05/26/2004 0.75 INCH ROCK MN EMERGENCY MNGR
&&
HEITKAMPLocal storm report, May 26, 8:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL ELLSWORTH 43.52N 96.02W
05/26/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
&&
HEITKAMPLocal storm report, May 26, 8:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0819 PM FUNNEL CLOUD 2 E OKABENA 43.74N 95.28W
05/26/2004 JACKSON MN TRAINED SPOTTER
A COUPLE OF BRIEF FUNNEL CLOUDS UNDERNEATH ROTATING WALL
CLOUD.
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:47 PM CDT | Tornado Warning | FSD | Lyon | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.